Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 15, 2012, 6:12 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 6:12 PM PDT (01:12 UTC)
- Expired
- Jul 15, 2012, 7:00 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951 WUUS55 KVEF 160112 SVRVEF CAC071-160200- /O.NEW.KVEF.SV.W.0010.120716T0112Z-120716T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 612 PM PDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 700 PM PDT. * AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 21 MILES SOUTH OF BAKER...AND WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629 TIME...MOT...LOC 0112Z 218DEG 19KT 3500 11613 $$ JH
2 follow-up statements
107 WWUS55 KVEF 160136 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 636 PM PDT SUN JUL 15 2012 CAC071-160200- /O.CON.KVEF.SV.W.0010.000000T0000Z-120716T0200Z/ SAN BERNARDINO CA- 636 PM PDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 19 MILES SOUTH OF BAKER...AND WAS MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629 TIME...MOT...LOC 0135Z 217DEG 20KT 3502 11613 $$ JH
823 WWUS55 KVEF 160152 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 652 PM PDT SUN JUL 15 2012 CAC071-160201- /O.EXP.KVEF.SV.W.0010.000000T0000Z-120716T0200Z/ SAN BERNARDINO CA- 652 PM PDT SUN JUL 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 700 PM PDT... THE STORM HAS WEAKENED CONSIDERABLY AND THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAS ENDED. LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629 TIME...MOT...LOC 0151Z 217DEG 20KT 3509 11606 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:00 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 15, 4:00 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 400 PM PDT SUN JUL 15 2012 .SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL REMAIN A THREAT OVER THE EASTERN MOJAVE DESERT...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THIS EVENING. DRY AND STABLE AIR PUSHING ACROSS THE SOUTHERN SIERRA AND WESTERN MOJAVE DESERT WILL BRING A GRADUAL DRYING TREND WITH DECREASING THUNDERSTORM COVERAGE FROM WEST TO EAST MONDAY AND MOSTLY DRY WEATHER TUESDAY THROUGH THURSDAY. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS THAT DEVELOPED DURING THE LATE MORNING AND EARLY AFTERNOON HAVE SHOWN A WEAKENING TREND AS OF THIS WRITING...BUT CONVECTION COULD EASILY EXPAND DURING THE LATE AFTERNOON AND EVENING WITH DYNAMIC SUPPORT FROM THE CENTRAL CALIFORNIA LOW STILL A FACTOR. WATER VAPOR LOOPS SHOWED A SHORTWAVE EJECTING UP INTO SOUTHERN NEVADA THROUGH THIS EVENING AND AN OVERHEAD CURVED JET OF 40-50 KNOTS. CONVECTION IS EXPECTED TO DECREASE LATE THIS EVENING AND OVERNIGHT BUT ISOLATED STORMS COULD KEEP GOING ANYWHERE EAST OF A LINE FROM BARSTOW UP THROUGH MERCURY AND THE WESTERN LINCOLN COUNTY BORDER. MODELS CONTINUE TO INSIST DRYING WILL DEVELOP OVER ALL OF SAN BERNARDINO INTO WESTERN CLARK COUNTY BY MONDAY AFTERNOON BUT PAST EXPERIENCE HAS SHOWN THEY ARE OFTEN TO QUICK TO SCOUR OUT MOISTURE WHEN IT IS AS ENTRENCHED AS THE CURRENT SITUATION. SCATTERED THUNDERSTORMS SHOULD PERSIST OVER MOST OF SOUTHERN NEVADA AND MOHAVE COUNTY ARIZONA MONDAY THEN THE TROUGH ALONG THE CALIFORNIA COAST STRENGTHENS MONDAY NIGHT AND TUESDAY AS ADDITIONAL ENERGY DROPS OUT OF THE PACIFIC NORTHWEST. THIS SHOULD BE ENOUGH TO DEVELOP DEEP DRY SOUTHWEST FLOW AND FINALLY PUSH MOISTURE TO THE EAST AND BRING AN END TO THUNDERSTORMS. .LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES TO FORECAST FOR THE EXTENDED PERIOD. THE GFS AND ECMWF STILL DEPICT MID LEVEL MOISTURE BEING STRIPPED FROM HURRICANE FABIO WILL BE PULLED ACROSS THE SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. THE TROUGH THEN LIFTS AWAY AND HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS WESTWARD AND THE DOOR OPENS FOR A RETURN OF MONSOONAL MOISTURE GOING INTO THE WEEKEND. && .AVIATION...FOR MCCARRAN...SHRA/TSRA AROUND THE LAS VEGAS VALLEY AND THE APPROACH CORRIDORS WILL PERSIST THROUGH 03Z THOUGH THE PROBABILITY OF ONE HITTING THE TERMINAL IS NOT HIGH ENOUGH TO MENTION IN THE TAF. WINDS GENERALLY BE FROM THE SOUTH THROUGH EARLY EVENING BUT WILL BE DRIVEN BY NEARBY SHOWERS AND STORMS BEFORE FAVORING LIGHT DIURNAL TRENDS OVERNIGHT. THE THREAT OF THUNDERSTORMS WILL PERSIST THROUGH MONDAY AFTERNOON WITH THE BEST POTENTIAL FOR DEVELOPMENT AFTER 20Z MONDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA..NUMEROUS SCT SHRA/TSRA WILL PERSIST THROUGH LATE EVENING ESPECIALLY EAST OF A KBJN-KDRA-KEED LINE. GUSTY AND ERRATIC WINDS AND REDUCED CIGS/VSBY POSSIBLE IN AND NEAR ANY SHRA/TSRA. ACTIVITY SHOULD DIMINISH AROUND 06Z. WINDS AWAY FROM SHRA/TSRA SHOULD FAVOR TYPICAL DIURNAL TRENDS. OTHERWISE FEW-SCT CLOUDS AOA 8K-12K FEET WEST WITH SCT-BKN CLOUDS GENERALLY AOA 10K FEET CENTRAL AND EAST. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON THOUGH COVERAGE WILL GENERALLY BE CONFINED TO SOUTHERN NEVADA AND NORTHWEST ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NVZ016-018>022. AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ001>003-036. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR CAZ524>527. && ADAIR HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:16 AM PDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 416 AM PDT SUN JUL 15 2012 AZZ001>003-036-CAZ524-527-NVZ015-016-018>022-160700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 416 AM PDT SUN JUL 15 2012 /416 AM MST SUN JUL 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW STORMS MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY...THEN DRY WEATHER IS LIKELY TUESDAY THROUGH THURSDAY. THERE IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-526-NVZ014-017-160700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 416 AM PDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH WEDNESDAY. THERE IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN AS EARLY AS THURSDAY...WITH BETTER CHANCES FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Jul 15, 1:45 PM PDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 S MT. CHARLESTON 36.26N 115.61W
07/15/2012 CLARK NV PARK/FOREST SRVC
SEVERAL LARGE BOULDERS WASHED ONTO KYLE CANYON ROAD NEAR
THE SPRING MOUNTAIN VISITOR CENTER.
0100 PM HAIL 1 S MT. CHARLESTON 36.27N 115.62W
07/15/2012 E0.50 INCH CLARK NV PARK/FOREST SRVC
PEA TO DIME SIZE HAIL FELL AT THE SPRING MOUNTAIN VISITOR
CENTER IN KYLE CANYON.
&&
STACHELSKILocal storm report, Jul 15, 2:11 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM PDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 4 NE CALIENTE 37.66N 114.47W
07/15/2012 LINCOLN NV LAW ENFORCEMENT
LINCOLN COUNTY SHERIFF REPORTED BEAVER DAM ROAD HAD
WASHED OUT NEAR HIGHWAY 93.
0100 PM FLASH FLOOD 1 S MT. CHARLESTON 36.26N 115.61W
07/15/2012 CLARK NV PARK/FOREST SRVC
SEVERAL LARGE BOULDERS WASHED ONTO KYLE CANYON ROAD NEAR
THE SPRING MOUNTAIN VISITOR CENTER.
0100 PM HAIL 1 S MT. CHARLESTON 36.27N 115.62W
07/15/2012 E0.50 INCH CLARK NV PARK/FOREST SRVC
PEA TO DIME SIZE HAIL FELL AT THE SPRING MOUNTAIN VISITOR
CENTER IN KYLE CANYON.
&&
STACHELSKILocal storm report, Jul 15, 2:38 PM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 3 ESE GREEN VALLEY 36.05N 115.03W
07/15/2012 E0.25 INCH CLARK NV TRAINED SPOTTER
&&
STACHELSKILocal storm report, Jul 15, 3:23 PM PDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 6 W CALIENTE 37.61N 114.62W
07/15/2012 LINCOLN NV LAW ENFORCEMENT
THE LINCOLN COUNTY SHERIFF REPORTED A PORTION OF HIGHWAY
93 WAS WASHED OUT WITH THE PAVEMENT REMOVED.
&&
STACHELSKILocal storm report, Jul 15, 3:42 PM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HEAVY RAIN 2 ENE GREEN VALLEY 36.06N 115.05W
07/15/2012 E0.40 INCH CLARK NV BROADCAST MEDIA
LAS VEGAS AREA BROADCAST MEDIA REPORTED A FEW INCHES OF
WATER COLLECTED AT THE INTERSECTION OF SUNSET AND
STEPHANIE IN HENDERSON.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.